Texas, 2024

Lightning Strike in Texas, December 26, 2024

December 26, 2024 · NWS EWX · 1 event in 1 county or zone

An upper-level shortwave trough moved across Texas, and a warm front moved through South-Central Texas from the south. Thunderstorms developed along this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper-level shortwave trough moved across Texas, and a warm front moved through South-Central Texas from the south. Thunderstorms developed along this front. Lightning caused an oil field tank battery to catch fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Dec 26, 5:58 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Dec 26, 5:58 AM CST, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
558 AM CST Thu Dec 26 2024

...New AVIATION...

.UPDATE...
Issued at 449 AM CST Thu Dec 26 2024

Expanded the Dense Fog Advisory to include Atascosa, Wilson, Karnes,
Gonzales, and DeWitt counties. The advisory is good still 9 AM CST.

&&

.SHORT TERM...
(Today through Friday)
Issued at 220 AM CST Thu Dec 26 2024

Key Messages...

- Areas of fog to widespread dense fog is forecast to affect areas
along the I-35 corridor and parts of Hill Country and southern
Edwards Plateau this morning.

- Chances for showers and storms are in the forecast mainly late
morning into the afternoon as another cold front pushes across the
local area.

- Some storms could be strong to severe mainly along and east of a
Burnet to New Braunfels to Yorktown line. Primary threats are large
hail and damaging winds. Can't rule out isolated tornadoes.

Visibilities continue to drop early this morning across the Hill
Country, I-35 corridor, and parts of the coastal plains. This trend
is forecast to persist through the overnight hours into the middle
of the morning. We are monitoring closely surface observations and
webcams in case of needing a Dense Fog Advisory within the next few
hours. A Special Weather Statement was issued earlier to address the
development of areas of fog to patchy dense fog along the I-35
corridor and the expectation of it spreading over a larger
area overnight.

As the morning progresses, an upper level short wave over New Mexico
pushes to the southeast and over central Texas mid to late morning
and afternoon. At the surface, a cold front is forecast to move
across South Central Texas during the same time period. Light
showers and a thunderstorm or two are possible ahead of the boundary
as it approaches the I-35 corridor. Convection begins to increase as
the cold front moves across the I-35 corridor and then into east
Texas. We can start seeing strong to severe thunderstorms developing
as early as 11 AM across the Hill Country and nearby locations.
Instability continues to grow as the frontal boundary pushes to the
east in the afternoon. A broken line of strong to severe
thunderstorms is forecast to push along and east of Highway 77 in
the afternoon with forecast soundings supporting the potential for
large hail, damaging winds, and even an isolated tornado or two.
Pwats are around 1.3 inches which could help thunderstorms to
produce localized heavy downpours, but it won't be a concern for
localized flooding due to the fast moving front.

By sunset, the activity should be ending over the far eastern
counties with dry and cooler airmass spreading across South Central
Texas. Overnight lows are forecast to range from the lower 40s
across the Hill Country to upper 40s across the coastal plains.

Another upper level short wave trough moves across South Central
Texas on Friday. At the surface, a back door front makes it to the
southern Edwards Plateau and Hill Country and that's it. Dry weather
conditions persist. Partly cloudy skies are forecast with highs in
the 70s.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 220 AM CST Thu Dec 26 2024

Key Messages...

- Very pleasant temperatures with cool nights and unseasonably warm
  days Saturday through Monday.

- Cold front early New Year's Eve/Tuesday with near to below
  seasonable temperatures into the New Year/Wednesday.

The last of the ongoing series of upper level troughs and Pacific
style fronts is expected on Saturday with no impacts other than a
dry airmass out west where locally breezy winds may bring elevated
fire weather conditions. In its wake, southwesterly boundary layer
flow develops on Sunday leading to the warmest temperatures of the
long term on Monday. High temperature records for December 30th will
be approached and possibly broken or tied. Current record highs are
83 at KAUS, KATT, KSAT and 86 at KDRT. There is a possibility of an
isolated 90 degree high in Dimmit or southern Maverick counties.
Then, a cold front of Canadian origin moves across our area Monday
night into early Tuesday/New Year's Eve cooling off temperatures by
New Year's Day. No rain is forecast due to a mainly unseasonably dry
airmass through the long term.

&&

.AVIATION...
(12Z TAFS)
Issued at 544 AM CST Thu Dec 26 2024

IFR, LIFR and VLIFR conditions are affecting the local terminals due
to low visibilities (areas to widespread dense fog). This trends is
forecast to persist through 15z when fog is expected to lift above
critical values. Then, a cold front is forecast to push across South
Central Texas mid to late morning and the afternoon. Showers and
storms are expected to develop ahead and along the boundary as it
moves to the east. Clearing takes place from west to east by mid
afternoon. Light and variable winds are expected this morning with
the wind flow shifting to the northwest to north in the wake of the
frontal passage.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  48  78  54 /  70   0   0   0
Austin Bergstrom Intl Airport  76  46  77  49 /  70   0   0   0
New Braunfels Muni Airport     77  48  80  54 /  50   0   0   0
Burnet Muni Airport            73  46  78  50 /  50   0   0   0
Del Rio Intl Airport           78  46  81  51 /   0   0   0   0
Georgetown Muni Airport        74  45  77  49 /  70   0   0   0
Hondo Muni Airport             77  44  79  50 /  20   0   0   0
San Marcos Muni Airport        75  45  78  51 /  60   0   0   0
La Grange - Fayette Regional   74  49  75  55 /  70   0   0  10
San Antonio Intl Airport       76  48  79  55 /  40   0   0   0
Stinson Muni Airport           77  48  79  55 /  40   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM CST this morning for Atascosa-Bastrop-
Bexar-Blanco-Burnet-Caldwell-Comal-De Witt-Gonzales-Guadalupe-Hays-
Karnes-Kendall-Travis-Williamson-Wilson.

&&

Short-Term...17
Long-Term...04
Aviation...17
Hazardous weather outlook, Dec 26, 3:39 AM CST, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
339 AM CST Thu Dec 26 2024

TXZ171>173-183>194-202>209-217>225-228-270945-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
339 AM CST Thu Dec 26 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Areas to widespread dense fog has developed along the I-35
corridor and a Dense Fog Advisory has been issued through 9 AM
CST. Also, patchy drizzle is also possible, and damp roads may
make the driving conditions more hazardous.

A cold front is forecast to push across the local area mid to late
morning into the afternoon and brings the potential for strong to
severe thunderstorms mainly along and east of a Burnet to New
Braunfels to Yorktown line. Primary hazards are large hail and
damaging winds. Can't rule out an isolated tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time for the extended
forecast period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Austin/San Antonio radar (KEWX), 104 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Lavaca

When
December 26, 10:48 AM CST
Where
Lavaca County, 2.34 mi SW of Mont
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
29.357, -97.028

A thunderstorm produced lightning that caused an oil field tank battery to catch fire near Sweet Home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224979.